Wildfire, Stevens
- When
- April 14, 12:30 PM CST to 5:30 PM CST
- Where
- Stevens forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
The fire did not consume any structures.
A wildfire developed between Hugoton and Moscow as the result of a cotton gin fire that got out of control.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A wildfire developed between Hugoton and Moscow as the result of a cotton gin fire that got out of control.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 14, 11:23 AM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1223 PM CDT Sat Apr 14 2018 ...updated aviation section... .SHORT TERM...(Today and tonight) Issued at 245 AM CDT Sat Apr 14 2018 High winds will continue through much of the day as the surface to 500mb low moves across northern Kansas into northwest Missouri. Boundary layer mean winds across western Kansas are forecast to range from 40 to 45 knots and 850mb winds will be at or greater than 50 knots through 21z Saturday. Wind gusts as high as 65 mph still look possible across western Kansas through the mid afternoon as sustained northwest winds howl at 30 to 40 mph. Based on what was observed yesterday morning from the models the expected area of steadier and heavier snowfall during the overnight period ended up being further north and northwest. This resulted in much less snowfall across north central Kansas during the first half of the night. The latest RAP, NMM, ARW, and to a slightly lesser extent NAM still indicating that there will be an area of steadier light snow crossing north central Kansas between 9z and 18z Saturday based on the 1-3km/700mb moisture/frontogenesis. This period of steadier light snowfall could still produce an inch or possibly even two inches of new snow in a few locations of Ellis and Trego counties. Given this expected snowfall and strong winds Blizzard or near Blizzard conditions may still occur along the I-70 corridor. Confidence was beginning to decrease on this however and will continue to monitor the latest models early this morning and adjust if needed. Even if confidence improves enough to cancel the blizzard warning today there will still be a period of reduced visibility early this morning due to blowing snow that will cause some travel issues. Strong winds and chance for snow will decrease/taper off from west to east during the afternoon as an upper level ridge begins to cross the western Rockies, and a surface highs starts to drop south into western Kansas. Highs today still look on track with highs only in the 30s where skies will be cloudy all day, mainly east of Dodge City. West of Dodge City where more afternoon sun is expected highs will be in the 40s. Tonight the surface high will build into western Kansas and where the surface ridge axis will be located early Sunday morning is where the lighter winds will be located. Light winds and clear skies will result in a cold night with lows mainly in the teens with a few lower 20s possible. .LONG TERM...(Sunday through Friday) Issued at 245 AM CDT Sat Apr 14 2018 Models this morning still showing a nice warm up from Sunday through the first part of the work week as an upper ridge slides east out into the west central highs plains and improving westerly downslope flow develop. Temperatures rebounding quickly back into the 80s for portions of western Kansas on Monday still looks on track with 80 to 85 degree highs still appearing reasonable for much of western Kansas on Tuesday. As temperatures warm the dry and breezy conditions will also be returning to western Kansas. This will bring an increase in fire weather risk levels to western Kansas early next week. Elevated to Critical fire danger levels will be possible for portions of western Kansas on Monday and Tuesday. Mid week a quick moving upper level trough/low will cross the northern and central Plains. As it does the next cold front will cross western Kansas. At this time this frontal passage will be a dry and little cold air is expected to return to western Kansas behind this front Wednesday or Thursday. Still look for highs to fall out of the 70 and 80s and back into the 60s mid week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1222 PM CDT Sat Apr 14 2018 A High Wind Warning remains in place for the entire area through 01 UTC. Winds will gradually fall through the evening hours but remain gusty above 25 knots at HYS and possible DDC beyond midnight. In the meantime, occasional narrow n-s oriented snow bands over the area may lead to short 10 mi swaths of reduced vsbys to a mile or less through the afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 21 56 28 / 20 0 0 0 GCK 42 19 59 29 / 30 0 0 0 EHA 49 24 66 37 / 0 0 0 0 LBL 47 21 64 33 / 0 0 0 0 HYS 35 18 47 21 / 50 10 0 0 P28 44 23 55 28 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for KSZ030-031-043>046-061>066-074>081-084>090. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 352 AM CDT Sat Apr 14 2018 KSZ030-031-043>046-061>066-074>081-084>090-150900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 352 AM CDT Sat Apr 14 2018 /252 AM MDT Sat Apr 14 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong northwest winds of 30 to 40 mph with gusts around 60 mph possible this afternoon and overnight. Refer to the latest TOPNPWDDC for more details of these strong winds. Snow and Blowing snow will produce near zero visibilities overnight in Trego and Ellis counties. A Blizzard Warning is in effect tonight for Trego and Ellis counties. See TOPWSWDDC for more information. Day 1 Hazards ------------- * Non-thunderstorm wind: Significant risk * Snow: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Elevated to Critical Fire Risk Levels are expected across western Kansas next week, especially Monday and Tuesday. Days 2-7 Hazards ---------------- * Sunday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Monday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Tuesday - Non thunderstorm wind: Elevated risk - Fire weather: Extreme risk * Wednesday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
909 AM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
04/14/2018 M62 MPH FINNEY KS MESONET
MESONET STATION KS010, 1 ENE GARDEN CITY.
&&
MRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
910 AM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 AM NON-TSTM WND GST DODGE CITY, KS 37.77N 99.97W
04/14/2018 M58 MPH FORD KS ASOS
ASOS STATION DDC, DODGE CITY, KS.
&&
MRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 AM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM NON-TSTM WND GST GARDEN CITY REGIONAL AI 37.93N 100.72W
04/14/2018 M59 MPH FINNEY KS ASOS
ASOS STATION GCK, GARDEN CITY REGIONAL
AIRPORT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1021 AM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM NON-TSTM WND GST 4 NE HAYNE 37.15N 100.75W
04/14/2018 M61 MPH SEWARD KS MESONET
MESONET STATION UR350, 4 NE HAYNE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1257 PM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM WILDFIRE 6 S HUGOTON 37.08N 101.33W
04/14/2018 STEVENS KS LAW ENFORCEMENT
&&
MRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
110 PM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 4 SSW KISMET 37.15N 100.73W
04/14/2018 M68 MPH SEWARD KS MESONET
MESONET STATION K5KSM, 4 SSW KISMET.
&&The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
The fire did not consume any structures.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753078.